California, 2022Heavy Rain in California, July 31, 2022
July 31, 2022 · NWS HNX · 1 event in 1 county or zone
An upper level high pressure center over the Great Basin provided for an easterly flow aloft over central California which allowed form enough mid/upper moisture to stream into the area for showers and thunderstorms to break out during the afternoon and evening. While several stations across the central California interior picked up between a hundredth of an inch and two tenths of an inch of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high pressure center over the Great Basin provided for an easterly flow aloft over central California which allowed form enough mid/upper moisture to stream into the area for showers and thunderstorms to break out during the afternoon and evening. While several stations across the central California interior picked up between a hundredth of an inch and two tenths of an inch of rainfall, a few mountain locations that were impacted by heavier thunderstorms picked up more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 31, 1:22 PM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 31, 1:22 PM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
222 PM PDT Sun Jul 31 2022
.UPDATE...Updated air quality issues section.
&&
.SYNOPSIS...Monsoonal moisture will continue to push into the area
resulting in increased shower and thunderstorm chances through
Monday. Most activity will occur over the mountains and desert
but storms could move into the south and east portions of the San
Joaquin Valley this afternoon and evening. Chances continue over
the Sierra Nevada Tuesday through the end of the week. Otherwise,
temperatures will generally remain near to slightly above
climatological averages.
&&
.DISCUSSION...Upper high pressure centered over the Great Basin is
continuing to provide our area with an offshore easterly flow
aloft which is pushing mid/upper level moisture into our area
resulting in showers and thunderstorm development. Most of the
thunderstorms today have remained just to the east of our CWFA,
but instability and CAPE are favorable for thunderstorm
development this afternoon and evening over the higher elevations
of the Sierra Nevada as well as across the Kern County Deserts.
The easterly flow aloft could easily push some of these
thunderstorms into the Kern County Mountains and across the
Sierra foothills and eastern San Joaquin Valley. Blended QPF
guidance is showing the most favorable area for thunderstorms
with moderate to heavy rain today is over the Sierra Nevada in
Tulare and Fresno Counties, and a Flash Flood Watch remains in
effect for these areas until 1100 pm PDT this evening as a result.
As the upper high center continues to shift toward the four
corners area, the flow aloft will turn southeast which will pull
up a surge of mid/upper tropcial moisture currently over Sonora
which will push into central CA tonight and provide much of our
area with continued chances of showers and thunderstorms through
Monday evening.
Temperatures are currently running close to yday at this time.
With increased cloud cover today and more so on Monday, afternoon
maximums should trend slightly lower each day as blended guidance
suggests. By Tuesday the flow aloft becomes more southwesterly
which will bring slightly drier air into our area and keep shower
and thunderstorm coverage in our area confined to the Sierra
Nevada.
The medium range ensemble mens show the upper high re-amplifying
later next week which will result in the upper flow turning back
to the southeast over our area Wednesday and Thursday which will
allow for another surge in mid/level moisture pushing into our
area and an increased potential for showers and thunderstorms
across the Kern County Mountains and Deserts as a well as the
Sierra foothills and eastern San Joaquin Valley. Blended guidance
suggests offshore flow will continue over our area through next
weekend which will continue chances of precipitation for much of
our area, most noticably the higher elevations. Temperatures will
remain slightly above seasonal normals through next weekend as
little chance in airmass is anticipated.
&&
.AVIATION...VFR conditions will prevail across the San Joaquin
Valley and Kern County Deserts for the next 24 hours. Areas of
mountain obscuring IFR in and near thunderstorms across the Sierra
Nevada, adjacent foothills, and Kern County mountains possible
over the next 24 hours.
&&
.AIR QUALITY ISSUES...None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for CAZ327>331.
&&
public/aviation/fire wx...DAS
pio/idss...BSO
weather.gov/hanford
In the hours before
Special weather statement, Jul 31, 12:49 PM PST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
149 PM PDT Sun Jul 31 2022
CAZ323-324-326-312130-
Yosemite Valley CA-Yosemite NP outside of the valley CA-
Upper San Joaquin River CA-
149 PM PDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of east central
Mariposa, northern Madera and southern Tuolumne Counties through 230
PM PDT...
At 148 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Yosemite Valley, or 16 miles northeast of Yosemite
South Entrance, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yosemite Valley, Yosemite Glacier Point, Merced Lake High Sierra
Camp, Vogelsang High Sierra Camp, Sunrise High Sierra Camp, Little
Yosemite Valley Campground, Merced Lake Ranger Station, Little
Yosemite Valley Ranger Station and Morraine Dome Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3765 11928 3758 11941 3772 11959 3784 11934
TIME...MOT...LOC 2048Z 147DEG 10KT 3766 11939
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
abHeavy Rain, Kern
- When
- July 31, 3:32 PM PST to 6:32 PM PST
- Where
- Kern County, 9.25 mi WNW of Inyokern Airport
- Reported by
- RAWS
- Coordinates
- 35.708, -117.988
The Blue Max RAWS measured 1.13 inches of rainfall from a heavy thunderstorm over a two and a half hour period.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 31, 20222 deaths · 1 event
- Heat in Nevada, July 31, 20221 death · 1 event
- Rip Current in Alabama, July 31, 20221 death · 1 event
- Flash Flooding and Hail in Arizona, July 31, 2022$3.0 million · 1 in hail · 7 events
- Flash Flooding in Kentucky, July 31, 2022$30,000 · 9 events
- Flash Flooding in Tennessee, July 31, 2022$1,000 · 7 events
- Damaging Winds in North Carolina, July 31, 202252 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 31, 20224 events
- Flash Flooding in New Mexico, July 31, 20224 events
- Flash Flood and Flood in Virginia, July 31, 20224 events
- Damaging Winds and Lightning Strike in Virginia, July 31, 2022$9,000 · 60 kt wind · 3 events
- Flash Flooding in Kentucky, July 31, 2022$700 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1035163.